Header graphic for print
Class Action Blog Tp provide current legal information relating to class action lawsuits, including consumer fraud, consumer protection, securities and antitrust class actions

Johnson & Johnson Recalls Six Million Bottles Of Tylenol Arthritis Pain Caplets

Johnson & Johnson’s subsidiary McNeil Consumer Healthcare (“McNeil”) recalled six million bottles of Tylenol Arthritis Pain Caplet 100 count bottles with the distinctive red EZ-Open Cap in early December, which follows a November recall of five lots of the drug.  But the Food and Drug Administration ("FDA") waited an additional ten days — until December 28th — before it issued its more widely seen and publicly accessible medical alert for the contaminated pills.  Thus, many consumers may not have been aware that they had purchased and ingested contaminated Tylenol caplets.

The all-out recall encompasses arthritis pain reliever produced over the past three years, stemming from contamination likely caused by the breakdown of a chemical treatment used on wooden pallets.  The chemical contaminant 2,4,6-tribromoanisole is believed to have seeped into empty medication bottles.  The contamination resulted in a musty odor and consumers who have taken the contaminated pills have allegedly suffered from cases of nausea, vomiting and diarrhea.  According to the FDA, consumers who purchased Tylenol Arthritis Pain Caplets from the lots included in this recall should stop using the product.

If you purchased Tylenol Arthritis Pain Caplets and have suffered nausea, vomiting, diarrhea and/or any other injuries, please contact us to discuss your legal options.

  • Peggy Dinkins

    Here is the problem that I have with this Tylenol situation, I have been taken Tylenol for the last year or so and just recently had to go thru the emergency room, because of my stomach hurting for the past 2 weeks non-stop. I was admitted for 2 days. They should have let the consumer know sooner. These drug companies get away with too much, ALL FOR THE SAKE OF A DOLLAR….

  • Marilyn Fuerstenberg

    I would be happy to join in on a class action law suit. I have had extreme diarrhea for over the past 1 year. And I do mean extreme…unable to leave my home. I also experienced nausea and stomach pains, dehydration.

  • Catherine Howland

    I purchased a bottle of extra strength tylenol and became sick and my lot was one that was on the list for recalls. Please let me know if there is any action being taken for this.

  • Marie Golden

    My husband is a kidney patient who, occasionally takes Tylenol Arthritis for pain. For months now, we sought the help of a Nephrologist, Internist, and a GP looking for the cause of my husband’s vomitting and diarrhea which would occur without a trigger (we thought). We assumed it was something to do with his kidneys but could not find an answer. For months, he would get sick and we could not find a common factor. We were all stumped. When we were alerted to the recall, he stopped taking the Tylenol Arthritis and has not suffered another attack. My concern is what happens to this chemical since my husband’s kidneys cannot filter out normal chemicals in the body? Is this chemical going to cause any long term affects? Will his kidneys be able to, eventually, filter this chemical out of his body? To him, this may not be a matter of simply stop taking the product and it’ll go away… We need more informtion on this chemical.
    Thank you.
    Marie Golden
    Cleveland, Ohio

  • Jason Short

    I am posting this comment to see if there are any other potentially traced cases of matching recall batches. My wife’s aunt became sick with flulike symptoms just after the New Year. She went to the doctor with flu/pnemonia-like symptoms and was prescribed an antibiotic on a Monday. By midweek her symptoms had not improved and her doctor recommended discontinuing the antibiotics since they had not seemed to have improved her symptoms…recommending Tylenol for fever ansd symptoms as needed. She was unaware of the recall and later was found to have purchased a bottle listed as a recall. Friday, she was admitted into ICU and by the next Wednesday was transferred to better hospital and put on ventilator. Early this morning she passed. Though early 50′s she had never been seriously sick until this. My curiosity is in determining if the Tylenol exacerbated her condition (which vomiting etc definitely occurred after taking Tylenol) and potentially introduced an additional pathogen to a primary ailment…resulting in an overburden to her already weakened immune system. I understand that certain pnemonia’s (bacterial/viral, etc) respond to corresponding antibiotics only. Is it possible that the flu/pnemonia with the wrong antibiotic plus the tainted Tylenol created the perfect storm? ARDS is what she was diagnosed with at the second hospital, which is always a secondary ailment…typically pnemonia due to frequency of cases. I have a friend whose friend went through a similar situation, with a male about the same situation…but the same result. I am posting this on a hunch from following the whole process. Not my immediate family so my cautions were not entertained, nor an autopsy to more accurately diagnose actual cause of death. The time was quick, life-support and ventilator made many tests unmanageable for either facility. I don’t believe that a biopsy was even taken at the early stages due to initial lung weakness. Does anyone have comparable experience or procedure for further investigation or is it too late? Jason Short 256-651-5600 or cotinv@gmail.com

  • Sandra Unik

    I have been having serious and varying symptomatic illnesses since the spring of 2008. These symptoms included nausea, diarrhea, headaches, discharge from my ears, (beyond your normal everyday wax), discharge from my eyes, (which then became infected with a bacteria), skin lesions, chronic sinusitis which included nose lesions which still bleed, skin rashes and numerous other medical issues. I went to so many doctors but was basically told in almost all cases that this was in my head. I started to search on the internet for answers. I found several possibilities that may be causing me to have so many symptoms and finally started to narrow the field. The prescription medication given to my by these doctors along with OTC medication was the only variable that was constant throughout my illness(es). I started the process of stopping all my medication. Slowly, but surely, I started to improve and eventually got to a point of wellness that I could return to work. Unfortunately, my absences from work had caused me to lose my job so I have had to start my career all over again. Changes to my diet including organic and non-processes foods along with natural home remedies and immune boosters and changing my home environment to have no wood, no carpet and easy cleanable surfaces has finally brought me to a point that I can say I am almost back to 100%. I am investigating this matter further as other friends and family are experiencing my initial symptoms and all take some sort of medication whether prescription or OTC. The symptoms noted in the recall mirror those which I had when I initially became sick….and they can get worse! The incident with the Tylenol recall should be the catalyst for other manufacturers to ensure their products are safe for human consumption and for the governing agencies to issue stronger safety guidelines are in place for all human use products and goods.

  • Barb

    I was wondering if anyone out there has noticed nausea, diarrhea joint and muscle pain associated with Rolaids and Benadryl? The joint and muscle pain is what I am most concerned about. Any information would be greatly appreciated.

  • Pamela Taylor

    Are you aware that Rolaids was also recalled for tribromoanisole, in January 2010?

  • jean c

    rolaids along with tylenol and other products have been recalled. I was taking large amounts of rolaids, still have the empty bottles, which were on the recall list. I want to know if there is a class action lawsuit?

  • Julene

    Is there also a class action for 2,4,6-tribromoanisole contamination of Benadryl caplets